Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 181, NWS Grand Forks, ND

July 24, 2005Grand Forks County, Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2005, 7:52 PM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 7:52 PM CDT (00:52 UTC)
Expired
Jul 24, 2005, 8:45 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Grand Forks County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:06 PM CDTTSTM WND DMG12 Ne Kloten, ND4-6 INCH DIAMETER TREE BRANCHES DOWN
Jul 24, 8:06 PM CDTTSTM WND DMG4 Nw Logan Center, ND4-6 INCH DIAMETER TREE BRANCHES DOWN
Jul 24, 8:06 PM CDTHAIL 112 Ne Kloten, ND
Jul 24, 8:06 PM CDTHAIL 14 Nw Logan Center, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 250052
SVRFGF
NDC035-063-250145-
/O.NEW.KFGF.SV.W.0181.050725T0052Z-050725T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
752 PM CDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA
  SOUTHEASTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 845 PM CDT.

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES NORTHEAST OF KLOTEN...OR 45 MILES WEST OF
  GRAND FORKS...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOGAN CENTER AT 800 PM
  KEMPTON AT 810 PM
  LARIMORE AT 815 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4782 9810 4769 9806 4770 9759 4805 9757

$$
DK
3 follow-up statements
000 
WWUS53 KFGF 250107
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
807 PM CDT SUN JUL 24 2005

NDC035-063-250145-
/O.CON.KFGF.SV.W.0181.000000T0000Z-050725T0145Z/
NELSON ND-GRAND FORKS ND-
807 PM CDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR WESTERN
GRAND FORKS AND SOUTHEASTERN NELSON COUNTIES...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 3 MILES SOUTHWEST OF LOGAN CENTER...OR 38 MILES
WEST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEMPTON AND LARIMORE BY 825 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4782 9810 4769 9806 4770 9759 4805 9757

$$
DK
000 
WWUS53 KFGF 250116
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
814 PM CDT SUN JUL 24 2005

NDC035-063-250145-
/O.CON.KFGF.SV.W.0181.000000T0000Z-050725T0145Z/
NELSON ND-GRAND FORKS ND-
814 PM CDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR WESTERN
 GRAND FORKS AND SOUTHEASTERN NELSON COUNTIES...

AT 806 PM CDT...WEATHER SPOTTERS 4 MILES NORTHWEST OF LOGAN CENTER 
REPORTED QUARTER SIZE HAIL AND 4 TO 6 INCH DIAMETER TREE BRANCHES 
DOWN.  THE STORM WAS LOCATED NEAR LOGAN CENTER...OR 35 MILES WEST OF 
GRAND FORKS...MOVING TO THE EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEMPTON BY 820 PM CDT...
  LARIMORE BY 825 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4782 9810 4769 9806 4770 9759 4805 9757

$$
DK
000 
WWUS53 KFGF 250125
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
824 PM CDT SUN JUL 24 2005

NDC063-250134-
/O.CAN.KFGF.SV.W.0181.000000T0000Z-050725T0145Z/
NELSON ND-
824 PM CDT SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NELSON COUNTY IS CANCELLED...

LAT...LON 4796 9776 4779 9759 4797 9707 4816 9719

$$

NDC035-250145-
/O.CON.KFGF.SV.W.0181.000000T0000Z-050725T0145Z/
GRAND FORKS ND-
824 PM CDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR GRAND
FORKS COUNTY...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 3 MILES NORTHEAST OF KEMPTON...OR 24 MILES WEST OF
GRAND FORKS...MOVING TO THE NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMERADO...GRAND FORKS AFB...MEKINOCK AND 8 MILES SOUTHEAST OF
  HONEYFORD BY 835 PM CDT...
  6 MILES SOUTH OF MANVEL BY 845 PM CDT...

THIS THUNDERSTORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. 

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4796 9776 4779 9759 4797 9707 4816 9719

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:52 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 24, 3:52 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
352 PM CDT SUN JUL 24 2005

.SHORT TERM...
ZONAL UPPER AIR FLOW BECOMES TRANSITIONS TO A HIGHER AMPLITUDE
PATTERN AS UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC MOVES INTO
THE PLAINS BY TUE. A REINFORCING TROUGH OVER NORTHERN CANADA WILL
ROTATE THROUGH CENTRAL/SOUTHERN CANADA ON WED.
WATER VAPOR LOOP SHOWING SEVERAL SHORT WAVES/TROUGHS UPSTREAM. UPPER
LEVEL TROUGHS WERE LOCATED OVER THE SOUTHERN BC/AB BORDER, ANOTHER
OFF THE BC COAST, AND A THIRD OVER OR.

MORNING ABR AND BIS OBSERVED SOUNDING INDICATES COOLER AND DRIER AIR
HAS MOVED IN BELOW 400 HPA OVERNIGHT. INL OBSERVED SOUNDING
TEMPERATURE PROFILE ESSENTIALLY CHANGED LITTLE OVERNIGHT BUT HAD
DRIED SIGNIFICANTLY.

WATER VAPOR LOOP SHOWS SHORT WAVE OVER EASTERN SD MOVING EAST. DRY
AIR CONTINUES TO MOVE INTO THE AREA. HOWEVER MOISTURE WAS RETURNING
IN THE WESTERN DAKOTAS WITH WEAK CONVERGENT FLOW DEVELOPING. SOUTH
WINDS WERE STRONGER THAN FORECAST WITH RETURN SURFACE FLOW ACROSS
WESTERN SD. ALSO ABR RADAR SHOWING SURFACE BOUNDARY MOVING
NORTHWARD. VISIBLE SATELLITE HAS CUMULUS FIELD DEVELOPING IN
SOUTHWEST ND. ALSO THUNDERSTORM HAVE DEVELOPED OVER SOUTHWEST ND AND
IS FARTHER NORTH THAN MODELS INDICATE. GFS SUGGESTING AROUND 25 KNOT
LOW LEVEL INFLOW BY MONDAY MORNING. PRECIPITABLE WATER RISES TO OVER
AN INCH TONIGHT IN THE SOUTHERN ZONES.

LOW LEVEL COLD POOL OVER SOUTHERN SK/SOUTHERN AB WILL MOVE INTO THE
FORECAST AREA MONDAY. GOOD CONVERGENCE AND MOISTURE FLUX CONVERGENCE
EXPECTED MONDAY ACROSS THE SOUTHERN ZONES WITH LOW/MID LEVEL
FRONTOGENESIS FORECAST. WILL GO LIKELY RAIN IN THE SOUTH AND CHANCE
POPS IN THE NORTH MON. BACKING NORTHWEST FLOW ALOFT SHOULD MAKE FOR
A QUIET TUE. ANOTHER SHORT WAVE MOVES THROUGH WED AND WILL ADD A
CHANCE FOR THUNDER WED.

.LONG TERM (THU-SUN)...
EARLY IN PERIOD UPPER LEVEL RIDGING OVER WESTERN CANADA WILL RESULT IN
DOWNSTREAM NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. DEPARTING SFC
HIGH PRESSURE ON THURSDAY WILL RESULT IN COMMENCEMENT OF DEEP LAYERED
WARM ADVECTION I.E. SURFACE PRESSURE FALLS/BUILDING MID-UPPER LEVEL
HEIGHTS ACROSS REGION. SURFACE TROUGH PULLS EAST INTO THE REGION FRIDAY
INTO THE WEEKEND. APPEARS ISSUE OF CONVECTION VS CAP WILL ONCE AGAIN
BECOME MAIN FORECAST CHALLENGE. COULD BE SOME THUNDER ON LEADING EDGE
/NOSE OF WARM ADVECTION PUNCH ON FRIDAY BUT DUE TO UNCERTAINTY WILL
LEAVE OUT FOR NOW UNTIL EVENTUAL PICTURE BECOMES BETTER DEFINED.

&&
.AVIATION...
EXPECT VFR CONDITIONS TONIGHT LOWERING MONDAY TO MVFR CAT AS SATURATION
OF COLUMN IS ATTAINED WITH RAIN AND POCKETS OF THUNDER ACROSS THE SOUTH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES/BERG
Hazardous weather outlook, Jul 24, 6:33 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
633 AM CDT SUN JUL 24 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251133-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
633 AM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST TONIGHT ON THE NORTHERN FRINGE OF
FRONTAL SYSTEM AS IT DEVELOPS AND MOVES EASTWARD THROUGH NEBRASKA AND
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL CONTINUE DURING MONDAY BEFORE ENDING BY
LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:44 PM CDTSevere Thunderstorm WarningFGFGrand Forks39 min
Jul 25, 9:59 AM CDTFlash Flood WarningFGFRichland, Sargent12 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.